Georgia, 2020

Damaging Wind in Georgia, May 22, 2020

May 22, 2020 · NWS JAX · 1 event in 1 county or zone

Mean layer WSW steering flow was light across NE which enable sea breezes and river breezes to converge over inland areas over an unstable airmass. Cool mid level temperatures at 500 mb ranged from -10 to -12 deg C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer WSW steering flow was light across NE which enable sea breezes and river breezes to converge over inland areas over an unstable airmass. Cool mid level temperatures at 500 mb ranged from -10 to -12 deg C. This cool air aloft combined with high diurnal instability produced a few strong to severe storms with hail across NE FL. Strong WSW steering flow across SE GA produced a few strong wind gusts under stronger upper level dynamics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 6:34 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 22, 6:34 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
734 PM EDT Fri May 22 2020

.UPDATE...

Surface high pressure will be centered to the east of the region
through Tonight. Convection over NE FL has been initiated by sea
breeze interactions in a diurnally unstable airmass. This activity
is expected to decrease this evening with loss of daytime heating.
Across SE GA, the sea breeze and diurnal instability will be
coupled with an upper wave, helping to keep convection going this
evening through around midnight. Anticipate the convection over SE
GA to gradually work its way toward the coast as the upper wave
moves across. Chance for a few strong to possibly severe storms
will continue this evening with hail and gusty wind potential.

Partial clearing anticipated overnight.

&&

.AVIATION...
[Through 00Z Sunday]

Thunderstorms will decrease in coverage this evening, with KSSI
and KGNV having best chance. Restrictions in and near storms will
be possible along with gusty winds. The stronger storms will also
be capable of producing hail. Prevailing VFR conditions expected
overnight into Saturday morning. Chance for thunderstorms returns
Saturday afternoon.

&&

.PREV DISCUSSION [324 PM EDT]...

.NEAR TERM [Tonight through Saturday]...

Synopsis...HOT with inland heat index values near 100 deg and
scattered inland afternoon and evening showers and tstorms.

Mean layer 1000-500 mb ridge over NE FL this afternoon will lift
gradually northward into Saturday evening which will influence
where better chances of daily rainfall occur along low level
mesoscale boundaries including the sea breezes.

This afternoon, diurnally driven convection has already started
to fire on the southern periphery of the ridge across our SE FL
zones near the east coast sea breeze, St. Johns river breeze and
Lake George breeze. This convection will continue to develop
slowly inland toward the I-75 corridor with steering flow less
than 5 kts. Main convective concern will be localized heavy
rainfall as this cluster of rainfall drifts westward, as the mid
levels have warmed with weak shear aloft due to the ridge over the
area, thus strong to severe storm potential is very low across NE
FL.

Into the late afternoon and evening, rain chances will increase
toward the I-75 corridor and across inland SE GA where stronger
WSW steering flow 10-15 kts around the western periphery of the
mean ridge has nosed low level moisture inland from the GOMEX.
LAPs indicated surface based CAPEs near 3k J/kg just west of our
CWA with a weak mid/upper level trough lifting NNE across the FL
panhandle. The combo of stronger dynamics, deeper moisture and
high diurnal instability will focus best rain chances across our
inland SE GA zones into the evening hours where a few strong/pulse
severe storms could develop with the main hazards gusty winds and
hail (DCAPEs near 900 J/kg and 500 mb temps -10 to -12).

Resultant convection this afternoon and evening will tend to fade
in coverage over inland NE FL under weak steering flow with a more
eastward push across SE GA through midnight toward the SE GA coast.
Mostly dry conditions expected after midnight through late morning
Saturday.

Saturday midday CAM guidance indicates convective growth initiating
near the I-10 corridor area along a remnant trough axis/outflow
boundary that expected to form as a result of convection across SE
GA this evening. Sat the mean layer 1000-500 mb ridge will
position farther north across SE GA which will tend to delay
convection there until later in the day, with convective
initiation first across NE FL under stronger ESE steering flow and
where deeper moisture will reside. Although a pulse strong storm
will be possible in the late afternoon and early evening, overall
severe threat will be lower Saturday with warmer mid level temps
and little forcing aloft.

Temperatures will trend well above normal for highs into the mid
90s inland to upper 80s coast with heat index values nearing 100
deg. Lows temperatures will trend above climo near 70 along the
coast and St. Johns River basin to the mid 60s inland.

.SHORT TERM [Sunday through Monday]...

Synopsis...HOT with a transition to a more dominant east coast
sea breeze regime with low chances of inland showers/isolated
tstorm each afternoon/evening. Widespread heat index values near
100 degF Sunday with stronger onshore flow Monday shifting the
heat farther inland toward the I-75 corridor.

Deeper, stronger 1000-500 mb SE steering flow develops across the
area as the 1000-500 mb mean layer ridge center lifts north from
over S GA Sunday to over the Carolinas into Monday. Aloft, a
mid/upper level ridge amplifies northward across the Bahamas
extending over the eastern CONUS, while the surface ridge axis
extends over the local area Sunday then pivots northward into
Monday. This transition to a more dominant east coast sea breeze
regime will focus the best afternoon and early evening chances of
showers or an isolated t'storm inland ahead of the inland
progressing east coast sea breeze. Although PWAT content nears
climo values of around 1.3 to 1.5 inches, there does appear to be
drier mid level air in the 700-500 mb layer that will tend to
limit areal coverage of convection both days. Upper level forcing
will be lacking and thermodynamic profiles do not favorable severe
storm potential.

.LONG TERM [Tuesday Through Friday]...

A dominant east coast sea breeze regime between the 1000-500 mb
ridge north of the area and lower pressures to the west and south
will focus the heat and best daily rain chances inland toward the
I-75 corridor. Overall pattern will favor nocturnal and early
morning coastal showers, then rain chances shifting inland through
the day with diurnal heating. Precipitable water (PWAT) will
increase above climo 1.5-2" late Tue into Wed as a weakening
backdoor front shifts NE to SW across the local forecast area.
This boundary combined with elevated moisture content, diurnally
instability and additional forcing from the sea breeze will bring
elevated rain chances across SE GA Tue afternoon and then NE FL
into Wed. A drier airmass filters across the local area Thu into
Fri with PWAT content falling near climo values Thu then below
climo values Fri as the ridge strengthens north of the region with
lower rainfall potential across the local area. At this time,
dynamics and thermodynamics do not favor severe thunderstorms next
week.

Above normal highs will near 90 deg across our western zones and
toward the I-75 corridor. Onshore flow will keep coastal areas and
St Johns river basin near normal highs in the mid 80s with above
normal lows near 70.

.MARINE...

Combined seas will gradually subside as ENE swells dampen within
the local waters. This afternoon local buoys reported swells of
2-3 ft with periods of 12-13 seconds. Will continue with Small
Craft Exercise Caution headline for the outer waters tonight where
combined seas near 6 ft will be possible toward the Gulf Stream.
Marine conditions are expected to be below headline criteria this
weekend through midweek next week as SSE winds prevail, generally
15 kts or less. High pressure builds and persists northeast of the
local waters next week with prevailing easterly flow and building
swells toward the end of the week.

Rip currents: SE GA: Moderate risk today. Low risk Saturday.
              NE FL: High risk today. Moderate risk Saturday.

Persistent easterly flow combined with building swells during the
later half of the week from low pressures near Hispaniola will
enhance the local rip current threat.

.FIRE WEATHER...

Hot with daily thunderstorm potential mainly focused inland west
of the Highway 301 corridor each afternoon and evening. Sea
breezes, river breezes and lake breezes will dominate through
Sunday. Winds will increase trailing the more dominate east coast
sea breeze to 15-20 mph each afternoon and into the evening along
the local coast, adjacent estuaries and St. Johns River basin.
Conditions are not favorable for significant fog formation,
however, shallow ground is possible each morning around sunrise
where recent rain occurred.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  92  69  92  69 /  60  40  10  20  30
SSI  71  86  72  87  71 /  20  10  10  10  20
JAX  69  92  70  92  71 /  20  20  10  10  20
SGJ  70  89  69  87  70 /  10  10   0  10  10
GNV  68  94  69  93  69 /  60  30  10  20  20
OCF  68  94  69  92  69 /  60  30  10  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 5 AM EDT Saturday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 22, 4:52 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
552 PM EDT Fri May 22 2020

FLZ032-222215-
Clay FL-
552 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
615 PM EDT...

* At 552 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Maxville to near Keystone Heights. These storms were
  nearly stationary.

* Penny size hail, winds in excess of 45 mph, and minor flooding due
  to heavy rainfall is possible with these storms.

* Locations impacted include...
  Kingsley and Camp Blanding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2985 8205 3014 8204 3014 8193 2984 8192
TIME...MOT...LOC 2152Z 205DEG 4KT 3011 8202 2987 8201

WOLF
Local storm report, May 22, 5:13 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
613 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 SSW OCALA AIRPORT     29.09N 82.26W
05/22/2020  E0.88 INCH       Marion             FL   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL FALLING NEAR STATE ROAD
            200 AND SW 105TH ST.

&&

RBRICKER
Special weather statement, May 22, 5:17 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
617 PM EDT Fri May 22 2020

GAZ132-222300-
Coffee GA-
617 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE COUNTY UNTIL
700 PM EDT...

* At 617 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Ambrose, moving northeast at 5
  mph.

* Penny size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Douglas and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3150 8310 3151 8308 3153 8308 3154 8307
      3160 8302 3153 8281 3144 8303 3149 8310
TIME...MOT...LOC 2217Z 217DEG 6KT 3151 8304

WOLF
Special weather statement, May 22, 6:32 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
732 PM EDT Fri May 22 2020

GAZ151-230000-
Pierce GA-
732 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIERCE COUNTY UNTIL
800 PM EDT...

* At 731 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northwest of Blackshear,
  moving northeast at 5 mph.

* Penny size hail, winds in excess of 45 mph, and minor flooding due
  to heavy rainfall is possible with this storm.

* Locations impacted include...
  Blackshear and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3132 8214 3124 8232 3124 8233 3125 8234
      3133 8239 3136 8239 3142 8228
TIME...MOT...LOC 2331Z 240DEG 6KT 3134 8231

WOLF
Special weather statement, May 22, 7:15 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
815 PM EDT Fri May 22 2020

GAZ132-134>136-149-151-163-250-230115-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Clinch GA-Coffee GA-
Wayne GA-Northern Ware GA-
815 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...PIERCE...
SOUTHEASTERN ATKINSON...NORTHWESTERN WARE...SOUTHERN BACON...WEST
CENTRAL WAYNE...NORTH CENTRAL CLINCH AND SOUTHEASTERN APPLING
COUNTIES UNTIL 915 PM EDT...

* At 814 PM EDT, National Weather Service meteorologists were
  tracking multiple strong thunderstorms across the advisory area.
  The storms were drifting slowly northward.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Waycross, Blackshear, Patterson, Offerman, Jamestown, Pebble Hill,
  Bristol, Dixie Union, New Lacy and Millwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3156 8200 3123 8219 3116 8278 3145 8268
      3159 8225
TIME...MOT...LOC 0014Z 240DEG 6KT 3144 8249

WOLF
Special weather statement, May 22, 7:56 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
856 PM EDT Fri May 22 2020

GAZ250-230145-
Northern Ware GA-
856 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARE COUNTY UNTIL
945 PM EDT...

* At 855 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Needham, moving northeast at
  10 mph.

* Penny size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Waycross, Braganza, Boggy Bay and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3129 8239 3121 8228 3119 8228 3119 8226
      3115 8221 3114 8221 3103 8242 3116 8258
TIME...MOT...LOC 0055Z 231DEG 8KT 3113 8240

WOLF

The radar

The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
May 22, 8:03 PM EST
Where
Pierce County, 5.85 mi NW of Blackshear
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.360, -82.320

Several trees were blown down near Old Alma Road and West Horshoe Road. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883901.